Alert archive / Georgia / Tornado Warnings in 1998
Tornado Warning 15, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 8, 1998, 2:09 PM EDT for Bacon County, Georgia. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 2:09 PM EDT (18:09 UTC)
- Expired
- May 8, 1998, 3:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Bacon County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:30 PM EDT | Thunderstorm Wind | Alma, GA | Large trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
175 WFUS1 KJAX 081808 RRA TORJAX GAC005-081915- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 209 PM EDT FRI MAY 8 1998 * TORNADO WARNING FOR... BACON COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 315 PM EDT * AT 208 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 10 MILES NORTHWEST OF ALMA MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ALMA BY 225 PM EDT ROCKINGHAM BY 230 PM EDT NEW LACY BY 230 PM EDT COFFEE BY 240 PM EDT GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. KUYPER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 8, 9:00 AM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 8, 9:00 AM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 900 AM EDT FRI MAY 8 1998 PREFRONTAL CONVECTION NOW MVG INTO CNTRL GA CONTS TO SLIP TO THE ESE... STORM TRACKS ARE RAPIDLY EWRD AT 35 KT. STRNG SW FLOW AT SFC TO BECM MORE WRLY THRU THE DAY. ATMOSPHERE TO RMN UNSTABLE W/ CAPE VALUES ABV 3000 (J/KG) TLH. FRNTL SYS LAYS BACK TWRDS THE NW INTO LOW OVR TX MOVG INTO MISSISSIPPI BY 48 HRS. STORMS... LOOK TO MOV INTO NRN PART OF CWA LATE IN THE MRNG HRS. ATL WOULD SUGGEST RAISING POPS OVR NRN PTN OF CWA A CAT. SOME CONCERN W/ TRAIN ECHOS ACRS NRN PTN OF CWA AS THIS LN DOES NOT LOOK TO PROGRESS RAPIDLY. TEMPS TO RISE INTO THE UPR 80S TO NEAR 90 TDY THIS SHLD FUEL THE INSTABILITY\ AND W/ A STRONG SW TO W FLOW. THE CURRENT FL PACKAGE IS ON TRACK TDY. BUT WILL REVISIT ZONES FOR FINAL LOOK TWRDS LATE MRNG HRS. K. KUYPER
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:29 PM EDT | Severe Thunderstorm Warning | JAX | Coffee | 61 min |
| May 8, 1:47 PM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 63 min |
| May 8, 1:56 PM EDT | Tornado Warning | JAX | Coffee | 64 min |
| May 8, 2:25 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 65 min |
| May 8, 2:30 PM EDT | Tornado Warning | JAX | Ware | 65 min |
| May 8, 2:43 PM EDT | Tornado Warning | JAX | Pierce | 62 min |
| May 8, 2:56 PM EDT | Tornado Warning | JAX | Camden | 64 min |
| May 8, 3:02 PM EDT | Tornado Warning | JAX | Coffee | 63 min |
| May 8, 3:06 PM EDT | Severe Thunderstorm Warning | JAX | Brantley | 64 min |
| May 8, 4:04 PM EDT | Tornado Warning | JAX | Camden | 66 min |
Nearby
Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.